Utah, 2009Damaging Winds and High Wind in Utah, July 11 to 12, 2009
July 11 to 12, 2009 · NWS SLC · 4 events in 4 counties and zones
Gusty winds were observed in the northern and western parts of Utah, both due to thunderstorms and virga.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Gusty winds were observed in the northern and western parts of Utah, both due to thunderstorms and virga.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 11, 2:03 PM MST, 2 hours 41 minutes earlier.
Area forecast discussion, Jul 11, 2:03 PM MST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
303 PM MDT SAT JUL 11 2009
.SYNOPSIS...SOUTHERLY FLOW WILL CONTINUE TO BRING MOISTURE INTO
THE REGION TODAY. SOUTHWEST FLOW WILL INCREASE SUNDAY AHEAD OF AN
UPPER TROF. A COLD FRONT MONDAY WILL BRING A DRIER AIRMASS BACK
TO THE AREA.
&&
.DISCUSSION...A WEAK SHORT WAVE ORIGINATING FROM LAST EVENINGS
CONVECTION OVER THE MOGION RIM IS CURRENTLY LIFTING NORTH THROUGH
THE FORECAST REGION EARLY THIS AFTERNOON. 12Z KSLC ROAB INDICATED
ONLY ABOUT TWO TENTHS OF AN INCH PWAT THIS MORNING...BUT GOES
SOUNDER ESTIMATES OF .70 TO .90 INCHES PWAT SURGING IN FROM THE
SOUTH SEEM MORE REPRESENTATIVE OF REGIONAL MOISTURE DISTRIBUTION
AS ISOLATED TO WIDELY SCATTERED SHOWERS AND STORMS HAVE BEEN
FIRING ALL MORNING. EXISTENCE OF A BONE DRY SUB CLOUD LAYER HAS
PROHIBITED MUCH OF THIS ACTIVITY FROM REACHING THE GROUND...BUT
EVAPORATIVE COOLING HAS LED TO SOME GUSTY SOUTH WINDS IN THE 30 TO
50 MPH RANGE.
SPC SHORT RANGE ENSEMBLES CONTINUE TO INDICATE UP TO A 50 PERCENT
CHANCE OF EFFECTIVE BULK SHEAR IN EXCESS OF 30 KNOTS THIS
AFTERNOON OVER THE WESTERN UINTAH BASIN AND NORTHERN WASATCH
PLATEAU. THUS FAR CONVECTION HAS REMAINED QUITE BENIGN AND
DISORGANIZED...BUT WILL CONTINUE TO MONITOR THESE AREAS FOR
STRONGER STORM DEVELOPMENT CAPABLE OF PRODUCING ISOLATED STRONG
WIND GUSTS...ESPECIALLY SINCE WE REMAIN A FEW HOURS OUT FROM PEAK
HEATING. OUTSIDE OF THOSE AREAS...ANY DEVELOPMENT WILL CONTINUE TO
PRODUCE ERRATIC WIND GUSTS DUE TO THE AFOREMENTIONED BONE DRY SUB
CLOUD LAYER.
MOISTURE TRENDS OVER THE NEXT 24 HOURS LOOK TO PEAK OVERNIGHT
TONIGHT REGION WIDE IN THE .80 TO ONE INCH RANGE...THEN SHOULD BEGIN
TO DISSIPATE DURING THE DAY SUNDAY AHEAD OF OUR NEXT COLD FRONT
SWEEPING IN FROM THE WEST NORTHWEST. NEUTRAL TO SLIGHTLY NEGATIVE
LIFTED INDICES COMBINED WITH MODERATE PWATS WILL AGAIN LEAD TO
ISOLATED TO WIDELY SCATTERED CONVECTION FOCUSED OVER THE HIGHER
TERRAIN SUNDAY. GUSTY WINDS WILL REMAIN THE PRIMARY WEATHER THREAT
ASSOCIATED WITH DEVELOPMENT.
ADVANCEMENT OF THE UPPER LOW OFF THE PACIFIC COAST SUNDAY THROUGH
MONDAY WILL DRIVE A MOSTLY DRY COLD FRONT THROUGH THE GREAT BASIN
DURING THAT TIME...EVENTUALLY SAGGING THE BOUNDARY SOUTH INTO
CENTRAL UTAH BEFORE STALLING MONDAY NIGHT. UPPER LEVEL SUPPORT
WILL BE LACKING WITH THIS SYSTEM...AS PRIMARY SHORT WAVE AND
ASSOCIATED COLD POOL WILL LIFT THROUGH IDAHO/MONTANA DURING THE
DAY MONDAY. THAT SAID...ANTICIPATE ISOLATED TO WIDELY SCATTERED
DEVELOPMENT WILL FORM ALONG THE FRONTAL BOUNDARY OVER THE NORTHERN
HALF OF THE STATE MONDAY...WITH ACTIVITY INCREASING RAPIDLY TO OUR
NORTH ACROSS EASTERN IDAHO.
THE REMAINDER OF THE WEEK WILL SEE DRYING AND WARMING TRENDS
THROUGHOUT...WITH GFS/EC LINING UP FOR ABOVE NORMAL TEMPS BY THE
LATTER HALF OF THE WEEK ON THROUGH THE WEEKEND.
&&
AVIATION...SURFACE WINDS AT THE SLC TERMINAL ARE EXPECTED TO
SWITCH TO THE NORTHWEST BETWEEN 21Z AND 23Z...WITH A 20 PERCENT
CHANCE THAT WINDS REMAIN SOUTHERLY THROUGH 00Z. IN
ADDITION...THERE IS A 30 PERCENT CHANCE OF GUSTY AND ERRATIC WINDS
THIS AFTERNOON DUE TO NEARBY SHOWER AND THUNDERSTORM ACTIVITY. A
RETURN TO LIGHTER SOUTHEASTERLY WINDS WILL OCCUR AROUND 04Z
TONIGHT.
&&
.FIRE WEATHER...INCREASING MID LEVEL MOISTURE WILL LEAD TO ISOLATED
TO SCATTERED SHOWERS AND THUNDERSTORMS THROUGH SUNDAY. COVERAGE OF
WETTING RAIN WILL BE HIGHER THIS WEEKEND COMPARED TO
YESTERDAY...THOUGH IT WILL STILL BE DRY ENOUGH IN THE SUB CLOUD
LAYER TO SUPPORT GUSTY AND ERRATIC WINDS NEAR THUNDERSTORM ACTIVITY.
RELATIVE HUMIDITY LEVELS WILL ALSO CONTINUE TO TREND HIGHER INTO
SUNDAY MORNING...WITH BETTER MOISTURE RECOVERY TONIGHT THAN RECENT
NIGHTS.
INCREASING SOUTHWEST WINDS AHEAD OF THE NEXT FRONT WILL PROVIDE SOME
DRYING ACROSS SOUTHERN AND WESTERN UTAH SUNDAY AFTERNOON. AT THIS
TIME IT APPEARS WIND GUSTS WILL BE JUST SHY OF MEETING WARNING
CRITERIA ACROSS WEST CENTRAL AND SOUTHWEST UTAH...THOUGH GUSTS IN
THE UPPER 20S WILL BE COMMON BY LATE AFTERNOON AND EARLY EVENING.
THE COLD FRONT WILL CROSS NORTHERN UTAH MONDAY...WITH ISOLATED TO
SCATTERED THUNDERSTORM ACTIVITY EXPECTED ACROSS THE UINTAS AND BOOK
CLIFFS. WINDS TURN NORTHWEST WITH THE PASSAGE OF THE FRONT...AS
SOUTHWESTERLY FLOW INCREASES ACROSS SOUTHERN UTAH AHEAD OF THE
BOUNDARY. HUMIDITY LEVELS WILL BE LOW ENOUGH TO SUPPORT WARNING
CRITERIA ACROSS SOUTHERN UTAH...THOUGH WIND GUSTS MAY NOT REACH
CRITERIA. SHOULD THE BOUNDARY SLOW A FEW HOURS...CRITERIA WIND GUSTS
WOULD BE MORE LIKELY. CONFIDENCE WAS TOO LOW FOR A WATCH AT THIS
TIME. WILL HOWEVER CONTINUE TO MONITOR CONDITIONS MONDAY AFTERNOON
ACROSS SOUTHERN UTAH.
THE FRONT IS EXPECTED TO STALL ACROSS SOUTH CENTRAL UTAH TUESDAY.
WINDS WILL DECREASE WITH THE DRYING TREND EXPECTED TO CONTINUE INTO
MID WEEK.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&
PUBLIC...MERRILL
FIRE WEATHER...ROGOWSKI
AVIATION...SCHOENING
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 11, 5:25 AM MST, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
625 AM MDT SAT JUL 11 2009
UTZ001>016-019>021-517-518-WYZ021-121200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
625 AM MDT SAT JUL 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND FAR SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY
INTO TONIGHT ACROSS THE OUTLOOK AREA. STRONG GUSTY WINDS MAY
ACCOMPANY SOME OF THESE STORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MOISTURE WILL REMAIN ACROSS THE OUTLOOK AREA SUNDAY WITH A
CONTINUED CHANCE OF THUNDERSTORMS. A FEW STORMS ACROSS CENTRAL AND
SOUTHERN UTAH COULD PRODUCE LOCALLY HEAVY RAIN.
A COLD FRONT MONDAY WILL BRING LOCALLY STRONG WINDS AND A DRIER
AIRMASS. HIGH PRESSURE WITH A WARM AND MOSTLY DRY AIRMASS WILL
PERSIST TUESDAY THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 11, 2:04 PM MST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
304 PM MDT SAT JUL 11 2009
UTZ004-008-010-014-015-517-112145-
CENTRAL MOUNTAINS UT-SANPETE/SEVIER VALLEYS UT-SOUTHERN WASATCH FRONT
UT-WASATCH MOUNTAINS SOUTH OF I-80 UT-WASATCH PLATEAU/BOOK CLIFFS
UT-WEST CENTRAL UTAH UT-
304 PM MDT SAT JUL 11 2009
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JUAB...NORTHEASTERN
MILLARD...SOUTHWESTERN UTAH AND NORTHERN SANPETE COUNTIES UNTIL 345
PM MDT...
AT 303 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF
SALEM TO 20 MILES WEST OF NEPHI...AND MOVING NORTH AT 30 MPH.
WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
LITTLE SAHARA...
JERICHO...
SALEM AND SANTAQUIN...
NEPHI...
GENOLA... GOSHEN... MAPLETON... PAYSON AND SPANISH FORK...
ELBERTA AND SPRINGVILLE...
EUREKA AND TINTIC JCT...
THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 55 MPH. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 3910 11242 3973 11281 3991 11242 3990 11234
3995 11232 3996 11223 3999 11221 4026 11154
3958 11135
TIME...MOT...LOC 2103Z 193DEG 35KT 3993 11162 3963 11218
ESSpecial weather statement, Jul 11, 2:58 PM MST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
358 PM MDT SAT JUL 11 2009
UTZ006-009>011-112300-
WASATCH MOUNTAIN VALLEYS UT-WASATCH PLATEAU/BOOK CLIFFS UT-WESTERN
UINTA BASIN UT-WESTERN UINTA MOUNTAINS UT-
358 PM MDT SAT JUL 11 2009
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WASATCH...NORTHERN
DUCHESNE...SUMMIT AND EASTERN UTAH COUNTIES UNTIL 500 PM MDT...
AT 357 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTHWEST
OF WHITEROCKS TO HEBER CITY...AND MOVING NORTH AT 25 MPH.
WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
WOODLAND...
FRANCIS...
KAMAS...
MARION AND TRIAL LK...
KINGS PEAK AND OAKLEY...
HEWINTA G.S....
THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 55 MPH. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4018 10997 4012 11134 4014 11139 4011 11145
4015 11141 4016 11133 4021 11141 4028 11140
4037 11143 4095 11124 4100 11068 4098 10998
4082 10999 4077 10995
TIME...MOT...LOC 2158Z 199DEG 23KT 4058 11019 4048 11134
ESThunderstorm Wind, Tooele
- When
- July 11, 4:44 PM MST to 5:05 PM MST
- Where
- Tooele County, 4.92 mi SSW of Gold Hill to 15.43 mi SSW of Arinosa
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.110, -113.880
The Clifton Flat sensor recorded a wind gust of 58 mph, followed by a 60 mph wind gust at the North Salt Flats sensor.
High Wind, West Central Utah
- When
- July 12, 6:37 PM MST
- Where
- West Central Utah forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
The Mud Spring RAWS recorded a 61 mph wind gust.
Thunderstorm Wind, Cache
- When
- July 12, 7:55 PM MST
- Where
- Cache County, (Lgu)logan-Cache Arp
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.780, -111.850
The Logan ASOS recorded a wind gust of 63 mph.
High Wind, Great Salt Lake Desert and Mountains
- When
- July 12, 10:35 PM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
The Interstate 80 sensor recorded a wind gust of 61 mph, while the Interstate 80 at mile marker 29 sensor recorded a wind gust of 64 mph. These were both due to the same passing virga.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, July 11 to 15, 20091 death · 25 events
- Tornadoes and Flash Flooding in Ohio, July 11, 20095 injured · $311,000 · EF1 · 11 events
- Flood in Florida, July 11, 2009$4.0 million · 1 event
- Flash Flood and Hail in Missouri, July 11 to 12, 2009$224,000 · 2.5 in hail · 24 events
- Tornado and Hail in North Dakota, July 11 to 12, 2009$135,000 · EF0 · 11 events
- Damaging Winds in Arkansas, July 11 to 12, 2009$107,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Pennsylvania, July 11, 2009$65,000 · 1.25 in hail · 18 events
- Flash Flooding and Hail in New York, July 11, 2009$98,000 · 52 kt wind · 8 events
- Hail in Wisconsin, July 11, 2009$125,000 · 1.5 in hail · 1 event
- Hail and Damaging Winds in Pennsylvania, July 11, 2009$95,000 · 50 kt wind · 6 events
- Flash Flood and Hail in Kentucky, July 11, 2009$85,000 · 0.88 in hail · 3 events
- Damaging Winds and Lightning Strike in Ohio, July 11, 20093 injured · $15,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190172, 190443, 190439, 190442.